Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

July 19, 2016Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2016, 1:16 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 1:16 PM CDT (18:16 UTC)
Expired
Jul 19, 2016, 2:15 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Minot AFB radar (KMBX), 140 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:37 PM CDTHAIL 1.2511 W Devils Lake, NDQUARTER TO HALF DOLLAR SIZED HAIL NEAR THE BRIDGE AT OSWALDS BAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KFGF 191816
SVRFGF
NDC005-071-191915-
/O.NEW.KFGF.SV.W.0112.160719T1816Z-160719T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
116 PM CDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHEASTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 215 PM CDT

* AT 115 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MINNEWAUKAN... OR 13 MILES WEST OF DEVILS LAKE...MOVING EAST AT 25
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. AT 108 PM CDT QUARTER
           SIZE HAIL WAS REPORTED WITH THIS STORM. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PENN AROUND 125 PM CDT. 
  LAKEWOOD PARK AND CAMP GRAFTON AROUND 145 PM CDT. 
  DEVILS LAKE AROUND 150 PM CDT. 
  CRARY...SOUTHAM AND DOYON AROUND 215 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4802 9942 4825 9926 4831 9849 4785 9855
TIME...MOT...LOC 1815Z 273DEG 20KT 4813 9917 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
4 follow-up statements
099 
WWUS53 KFGF 191834
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 PM CDT TUE JUL 19 2016

NDC005-071-191915-
/O.CON.KFGF.SV.W.0112.000000T0000Z-160719T1915Z/
RAMSEY ND-BENSON ND-
134 PM CDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN RAMSEY AND SOUTHEASTERN BENSON COUNTIES...

AT 133 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENN...OR 10
MILES WEST OF DEVILS LAKE...MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  DEVILS LAKE AROUND 205 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4799 9927 4825 9926 4831 9849 4785 9855
TIME...MOT...LOC 1833Z 270DEG 15KT 4814 9909 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
075 
WWUS53 KFGF 191845
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 PM CDT TUE JUL 19 2016

NDC005-071-191915-
/O.CON.KFGF.SV.W.0112.000000T0000Z-160719T1915Z/
RAMSEY ND-BENSON ND-
145 PM CDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN RAMSEY AND EAST CENTRAL BENSON COUNTIES...

AT 144 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENN...OR 7
MILES WEST OF DEVILS LAKE...MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  DEVILS LAKE AROUND 205 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4807 9920 4822 9914 4827 9905 4831 9849
      4789 9854
TIME...MOT...LOC 1844Z 269DEG 17KT 4815 9903 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
666 
WWUS53 KFGF 191858
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT TUE JUL 19 2016

NDC005-071-191915-
/O.CON.KFGF.SV.W.0112.000000T0000Z-160719T1915Z/
RAMSEY ND-BENSON ND-
158 PM CDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN RAMSEY AND EAST CENTRAL BENSON COUNTIES...

AT 158 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEVILS LAKE...
MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  DEVILS LAKE AROUND 200 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4807 9911 4819 9907 4828 9890 4831 9849
      4797 9853
TIME...MOT...LOC 1858Z 269DEG 20KT 4815 9891 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
126 
WWUS53 KFGF 191908
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
208 PM CDT TUE JUL 19 2016

NDC005-071-191917-
/O.EXP.KFGF.SV.W.0112.000000T0000Z-160719T1915Z/
RAMSEY ND-BENSON ND-
208 PM CDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RAMSEY AND EAST
CENTRAL BENSON COUNTIES WILL EXPIRE AT 215 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.

LAT...LON 4807 9911 4819 9907 4828 9890 4831 9849
      4797 9853
TIME...MOT...LOC 1906Z 273DEG 20KT 4815 9891 

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:49 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 19, 12:49 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1249 PM CDT TUE JUL 19 2016

.UPDATE...
Issued at 1244 PM CDT Tue Jul 19 2016

Radar trends for storms east of Minot had been dissipating as they
drifted east, however SFC based CAPEs quickly increase around
Towner county...two cells have popped up and will need to
reconsider POPs along and north of Highway 2. Water vapor showing
vort max lifting into Canada so hope is storms will drift north as
they shift eastward...will monitor and adjust as needed.

UPDATE Issued at 945 AM CDT Tue Jul 19 2016

Forecast challenge for today will be convection. The 12Z NAM is
now in line with yesterday's thinking that H700 thermal ridge
sliding east over the valley by mid afternoon would inhibit
convection through the today period. However, previous model runs
have overdone dew points, yielding unreasonably high afternoon
CAPE values. The Experimental HRRR is also dry thorugh the today
period. Will revert back to a dry forecast through at least 22Z,
however would like to see new GFS run and how storms in the west
materialize before cutting back too much beyond 21Z to 22Z
timeframe (can always do an non-routine update if need be). Will
also need to adjust sky to accommodate new POP grids.

UPDATE Issued at 642 AM CDT Tue Jul 19 2016

So far haven't seen quite the northward development of elevated
convection into northeast SD as some of the earlier HRRR runs had.
The latest HRRR does develop or move the current activity more
east and it may miss our far southeastern fcst area. Otherwise
seeing some patches of stratocu move north into ern ND and the
RRV. Watching area of storms in NE MT enter NW ND but overall
trend has been weakening. The latest runs of HRRR and HRRRX all
continue to indicate at least the chance for something to make it
into north central ND midday and then develop or intensify
southeast from there into the northern or central RRV late today.

&&

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Tue Jul 19 2016

Lots of uncertainty in this forecast in regards to convective
chances and timing. For today we have 925-850 mb moisture
advection into central and ern ND. Thus instability will increase
during the day with most unstable CAPES in the 4k range depending
in temp and dew pts by 00z wed. We also have an expanding warm 700
mb temps into central ND and southwestern Manitoba. Most 00z-03z
CAM models indicate two sceneries. First off is some elevated
convection (non-severe) forming in eastern SD prior 10z-14z period
and moving northeast and east into wcntrl and sw MN during the
morning with risk of isold storms continuing in wcntrl mn and into
possibly ern nd in this warm adv zone on edge of warm air aloft
during the aftn. 850 mb low level jet and moisture focuses on
eastern Minnesota for heavy rain threat tonight. Second is tstm
area in northeastern Montana moving ENE into Southeastern Sask and
far NW ND and then moving ESE and surviving around the warm air
aloft, reaching DVL basin 18z or so and possibly Grand Forks late
aftn. Third is complex of severe storms forming in Manitoba late
today and this evening and a severe MCS moves southeast into
northern MN and possibly the RRV tonight. All three may occur or
none of them or more likely some combo of them all. So did
increase pops today some and kept idea of pops mostly RRV and east
tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 322 AM CDT Tue Jul 19 2016

Wednesday will see the hot dome into the forecast area with temps
in most areas upper 80s far north to mid 90s south. Dew points in
the upper 60s to mid 70s combine to produce heat indices upper 90s
to 105 or so. Locally higher dew points from AWOS near corn fields
will inflate these values. Since heat is beyond 24 hours will
leave excessive heat watch in place for now and dayshift can
upgrade as needed and also look at need for heat advisories in
other areas. good discussion among NWS offices this morning on
criteria or impacts..as most criteria for heat indices for
warnings seem a bit high (HI more than 105) compared to impacts
(HI 100-105).

For pops on Wednesday some risk of storms late day and evening
along a southward moving trough/front into NE ND and far NW MN.

This trough/front will slide south Wed night into Thursday but as
it moves south into a warmer airmass aloft over srn ND/wcntrl MN
chances for convection get slim.

Most of the FA should stay dry on Friday with 500mb ridging still
holding. This should enable temperatures to make one more run at
90F, especially across the south. However, by late afternoon and
more so into the overnight time frame, a sfc low and boundary
progress into the FA. This should bring another good chance for
showers and tstms, although there are still the normal differences
in where the best chances will be. Behind this boundary, the
Saturday through Monday temperatures fall back to more normal late
July readings.

Models begin to differ more by Saturday, with the 00z ECMWF and
Canadian GEM closing off a 500mb low over southern Canada and the
GFS keeping more of an open wave. Therefore the GFS is much more
progressive with pcpn, while the other 2 models linger pcpn chances
through Sunday. This slower progression of pcpn is what is being
followed today. As this low finally departs, Monday looks to dry out
with weak sfc high pressure.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jul 19 2016

VFR conditions with isold TS near DVL early in the afternoon that
should move northeast of the CWA over the next hour. Potential for
TS development BJI/TVF after 06Z, however dependent on mid-level
temps that may inhibit convection.

&&

.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for NDZ027-030-039-049-052-053.

MN...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for MNZ001>003-015-022>024-027>032-040.

&&

UPDATE...Speicher
SHORT TERM...Riddle
LONG TERM...Godon/Riddle
AVIATION...Speicher
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE JUL 19 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
201145-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE
AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF
STATEMENTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-201145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE
DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:41 PM CDTSevere Thunderstorm WarningFGFBenson64 min
Jul 19, 3:53 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina67 min
Jul 19, 4:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina63 min
Jul 19, 5:24 PM CDTTornado WarningFGFCavalier, Pembina51 min
Jul 19, 6:12 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh63 min
Jul 19, 6:45 PM CDTTornado WarningFGFWalsh45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.